Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2004, 10:02 PM CDT for LaPorte County, Indiana. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 10:02 PM CDT (03:02 UTC)
- Expired
- May 23, 2004, 11:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Chicago radar (KLOT), 100 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:02 PM CDT | HAIL 1 | Chesterton, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 240302
SVRIWX
INC091-240400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM CDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
* UNTIL 1100 PM CDT
* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF WESTVILLE...MOVING NORTHEAST
AT 35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
WESTVILLE
TRAIL CREEK
MICHIGAN CITY
POTTAWATTOMIE PARK
KINGSBURY
LONG BEACH
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
PENNY SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4160 8725 4138 8693 4158 8649 4176 8653
4177 8683
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, May 23, 2:10 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST SUN MAY 23 2004 SHORT TERM... GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON... AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A CATEGORY. && LONG TERM... MONDAY NIGHT THROUGH SUNDAY... FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE FORECAST PERIOD. MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE PERIOD AS THE UPPER FLOW TURNS NORTHWEST. && .AVIATION... SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, May 23, 11:40 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1140 AM EST SUN MAY 23 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1140 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA. DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE. A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, May 23, 5:17 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG LA FONTAINE 40.67N 85.72W
05/23/2004 WABASH IN COUNTY OFFICIAL
TREE DOWN
0345 PM TSTM WND DMG 2 N WABASH 40.83N 85.83W
05/23/2004 WABASH IN COUNTY OFFICIAL
TREE DOWN
&&
HITCHCOCKLocal storm report, May 23, 5:29 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SWEETSER 40.57N 85.77W
05/23/2004 GRANT IN COUNTY OFFICIAL
2 TREES DOWN
0342 PM TSTM WND DMG HARTFORD CITY 40.45N 85.37W
05/23/2004 BLACKFORD IN COUNTY OFFICIAL
2 TREES DOWN
0435 PM TSTM WND DMG 1 E DELPHOS 40.84N 84.32W
05/23/2004 ALLEN OH LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN
&&
HITCHCOCKLocal storm report, May 23, 5:32 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG LATTY 41.09N 84.58W
05/23/2004 PAULDING OH AMATEUR RADIO
16 UTILITY POLES DOWN ALONG INDIANA ROUTE 127
&&
HITCHCOCKLocal storm report, May 23, 5:35 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG DESHLER 41.21N 83.91W
05/23/2004 HENRY OH AMATEUR RADIO
12 INCH DIAMETER TREE LIMB DOWN
0455 PM TSTM WND DMG 10 ENE NAPOLEON 41.45N 83.95W
05/23/2004 HENRY OH COUNTY OFFICIAL
POWERLINES DOWN
0452 PM TSTM WND GST CONTINENTAL 41.10N 84.27W
05/23/2004 64 MPH PUTNAM OH AMATEUR RADIO
0452 PM TSTM WND GST HOLGATE 41.25N 84.13W
05/23/2004 70 MPH HENRY OH AMATEUR RADIO
0445 PM TSTM WND DMG DEFIANCE 41.28N 84.36W
05/23/2004 DEFIANCE OH EMERGENCY MNGR
SEVERAL TREES DOWN
0435 PM TSTM WND DMG 1 E DELPHOS 40.84N 84.32W
05/23/2004 ALLEN OH LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN
0432 PM HAIL VENEDOCIA 40.79N 84.46W
05/23/2004 0.75 INCH VAN WERT OH AMATEUR RADIO
50 TO 60 MPH WIND GUSTS
0430 PM TSTM WND GST 2 N SCOTT 41.02N 84.58W
05/23/2004 70 MPH PAULDING OH AMATEUR RADIO
0428 PM TSTM WND DMG LATTY 41.09N 84.58W
05/23/2004 PAULDING OH AMATEUR RADIO
16 UTILITY POLES DOWN ALONG INDIANA ROUTE 127
0425 PM TSTM WND DMG 2 S PAULDING 41.11N 84.58W
05/23/2004 PAULDING OH COUNTY OFFICIAL
LARGE TREE DOWN
0420 PM TSTM WND DMG PAULDING 41.14N 84.58W
05/23/2004 PAULDING OH EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE
0410 PM TSTM WND DMG 3 S WOODBURN 41.08N 84.85W
05/23/2004 ALLEN IN TRAINED SPOTTER
LARGE TREE LIMBS DOWN. 60 TO 65 MPH ESTIMATED WIND GUSTS
0408 PM TSTM WND GST 5 E DECATUR 40.83N 84.83W
05/23/2004 60 MPH ADAMS IN TRAINED SPOTTER
0408 PM HAIL 5 E DECATUR 40.83N 84.83W
05/23/2004 0.75 INCH ADAMS IN TRAINED SPOTTER
0405 PM TSTM WND DMG 3 NE PENNVILLE 40.52N 85.11W
05/23/2004 JAY IN COUNTY OFFICIAL
SEVERAL TREES DOWN
0400 PM TSTM WND DMG 4 W DECATUR 40.83N 85.00W
05/23/2004 ADAMS IN LAW ENFORCEMENT
LARGE TREES DOWN IN PREBLE
0350 PM TSTM WND DMG OSSIAN 40.88N 85.17W
05/23/2004 WELLS IN COUNTY OFFICIAL
TREES DOWN
0345 PM TSTM WND DMG 2 N WABASH 40.83N 85.83W
05/23/2004 WABASH IN COUNTY OFFICIAL
TREE DOWN
0342 PM TSTM WND DMG HARTFORD CITY 40.45N 85.37W
05/23/2004 BLACKFORD IN COUNTY OFFICIAL
2 TREES DOWN
0340 PM TSTM WND DMG 3 SW HUNTINGTON 40.85N 85.55W
05/23/2004 HUNTINGTON IN EMERGENCY MNGR
LARGE TREE DOWN
0335 PM TSTM WND DMG 2 S HUNTINGTON 40.85N 85.51W
05/23/2004 HUNTINGTON IN AMATEUR RADIO
LARGE TREES DOWN. TELEPHONE POLE DOWN.
0330 PM TSTM WND DMG SWEETSER 40.57N 85.77W
05/23/2004 GRANT IN COUNTY OFFICIAL
2 TREES DOWN
0330 PM TSTM WND DMG ANDREWS 40.86N 85.60W
05/23/2004 HUNTINGTON IN EMERGENCY MNGR
TREES AND POWERLINES DOWN
0325 PM TSTM WND DMG 4 E LA FONTAINE 40.67N 85.65W
05/23/2004 HUNTINGTON IN EMERGENCY MNGR
BARN BLOWN DOWN FAR SOUTHWEST HUNTINGTON COUNTY
0317 PM TSTM WND DMG LA FONTAINE 40.67N 85.72W
05/23/2004 WABASH IN COUNTY OFFICIAL
TREE DOWN
0315 PM HAIL 5 W SOUTH WHITLEY 41.09N 85.72W
05/23/2004 0.88 INCH KOSCIUSKO IN LAW ENFORCEMENT
0310 PM TSTM WND DMG 1 N CONVERSE 40.59N 85.88W
05/23/2004 MIAMI IN EMERGENCY MNGR
TREES AND POWERLINES DOWN
0250 PM HAIL 2 SE ROCHESTER 41.04N 86.17W
05/23/2004 1.00 INCH FULTON IN AMATEUR RADIO
0235 PM HAIL FULTON 40.95N 86.26W
05/23/2004 0.75 INCH FULTON IN TRAINED SPOTTER
0230 PM HAIL BROOKSTON 40.60N 86.87W
05/23/2004 1.75 INCH WHITE IN EMERGENCY MNGR
HAIL FELL FOR ABOUT 15 MINUTES
0230 PM TSTM WND DMG BROOKSTON 40.60N 86.87W
05/23/2004 WHITE IN EMERGENCY MNGR
TREES AND POWERLINES DOWN THROUGHOUT SOUTHERN WHITE
COUNTY
0220 PM HAIL 7 W LOGANSPORT 40.75N 86.49W
05/23/2004 1.75 INCH CASS IN LAW ENFORCEMENT
0216 PM HAIL 2 E BURNETTSVILLE 40.76N 86.56W
05/23/2004 0.75 INCH CASS IN TRAINED SPOTTER
0214 PM HAIL BURNETTSVILLE 40.76N 86.59W
05/23/2004 0.75 INCH WHITE IN TRAINED SPOTTER
&&
HITCHCOCKSpecial weather statement, May 23, 6:52 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 652 PM EST SUN MAY 23 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-240300- ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI- DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE- HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE- PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN- VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS- 752 PM EDT (652 PM CDT) SUN MAY 23 2004 ...TORNADO WATCH REMAINS IN EFFECT THROUGH 10 PM EST OR 11PM EDT... THE TORNADO WATCH CONTINUES FOR ALL OF NORTHERN INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO THROUGH 10 PM EST OR 11 PM EDT. A LINE OF SEVERE THUNDERSTORMS ARE DEVELOPING OVER ILLINOIS. THESE STORMS WILL MOVE EAST INTO THE REGION LATE THIS EVENING AND OVERNIGHT TONIGHT. THE THREAT FOR STRONG DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL INCREASE AS THESE STORMS MOVE INTO THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER SOURCE OF NATIONAL WEATHER SERVICE INFORMATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS. HITCHCOCK
Local storm report, May 23, 9:05 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
905 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 N HAVILAND 41.03N 84.58W
05/23/2004 PAULDING OH EMERGENCY MNGR
GRAIN BIN BLOWN OFF FOUNDATION. CAME TO REST A HALF MILE
FROM ORIGINAL LOCATION.
0425 PM TSTM WND DMG 2 N HAVILAND 41.05N 84.58W
05/23/2004 PAULDING OH EMERGENCY MNGR
LARGE STADIUM LIGHT BLOWN DOWN
&&
HITCHCOCKNearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.